/ /

  • linkedin
  • Increase Font
  • Sharebar

    Top patient medications and their ocular side effects

    Washington, DC— ODs must take the time to ask patients about current medication use because adverse reactions are more likely in patients who previously had allergic reactions, says Blair Lonsberry, OD, MS, MEd, FAAO, at the American Optometric Association’s Optometry’s Meeting in Washington, DC.

    “The amount of drug administered is a factor that increases risk,” says Dr. Lonsberry.

    The variables that increase the risk of ocular side effects (OSE):

    • The amount of the drug administered

    • Nature of the drug given

    • Route the drug is administered

    “All medications have potential for toxicity if given in excessive amounts,” says Dr. Lonsberry.

    Long-term use of therapeutic medications can also cause toxicity and increase the risk of OSE in patients. 

    Related: ODs must embrace new technologies, says AOA panel

    Patient-specific risks

    Because each patient you see is different, it’s important to monitor each patient individually.

    “You want to monitor pathophysiologic variables such as a patients’ liver and kidney function,” says Dr. Lonsberry. “You also want to examine a patients’ individual idiosyncrasy such as enzymatic differences and muscle mass”

    Age and sex are also factors as OSE is more common in the very young and very old and more in women than men.

    According to Dr. Lonsberry, drug interaction is one of the main factors in a patient’s risk of developing OSE.

    “Incidence of alternative dispute resolutions (ADR) is directly related to the number of drugs administered,” says Dr. Lonsberry. “It is important to specifically ask about a patient’s social habits and supplements taken.”

    Related: In the pipeline: What’s new and what’s coming in optometry technology

    Antimalarials

    A common antimalarial medication prescribed to patients who are suffering from rheumatoid arthritis is hydroxychloroquine (Plaquenil, Concordia Pharmaceuticals Inc.).

    “Plaquenil is primarily used to help manage pain and increase mobility,” says Dr. Lonsberry. “It has a mild effect on slowing down joint destruction.”

    Common OSE from antimalarial medications:

    • Affinity for pigmented structures such as iris, choroid, and retinal pigment epithelium (RPE)

    • Toxic effect on the RPE and photoreceptors leading to rod and cone loss

    • Slow excretion rate out of body with toxicity and functional loss continuing to occur despite drug discontinuation

    “Hydroxychloroquine is a safe medication for patients; we have to monitor that they are not running into issues,” says Dr. Lonsberry.

    Monitoring each patient is crucial to avoiding further ocular complications. Medication toxicity can also lead to

    •  Whorl keratopathy

    • “Bulls eye” maculopathy

    • Retinal vessel attenuation

    • Optic disc pallor

    “Early stages of maculopathy are seen as mild stippling or mottling and reversible loss of foveal light reflex,” says Dr. Lonsberry. “Classic maculopathy is in form of a ‘bulls eye’ and is seen in later stages of toxicity.”

    Disorders such as whorl keratopathy can cause Fabry disease, a rare genetic lysosomal storage disease. It’s important to identify whorl early, or patients will worsen quickly, says Dr. Lonsberry.

    Giovanni Castelli
    Giovanni Castelli is the content specialist for Optometry Times. He is a 2014 graduate of Cleveland State University with a degree in ...

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Optometry Times A/V